Nursing mothers taking codeine, or other pain medications containing codeine, need know how to watch for signs of overdose in their babies.
The Federal Drug Administration warns that breastfeeding mothers who are taking codeine for post-delivery pain should take the smallest dosage possible and watch their new babies for signs of increased sleepiness. This warning comes after the FDA's investigation of the death of a 13-day old breastfed infant who died from morphine overdose. The morphine levels in the mother's milk were abnormally high after taking small doses of codeine to treat episiotomy pain. A genetic test showed that the mother was a "rapid metabolizer". She was absorbing the drug at a faster and more complete rate in her own body and passing the narcotic on to her infant in her breast milk.
Signs of Overdose
Since only genetic testing can determine if you are a rapid metabolizer, nursing mothers taking codeine, or other pain medications containing codeine, need know how to watch for signs of overdose in their babies.
Signs of morphine overdose in a nursing baby include:
FDA officials advise if you are taking codeine and your baby is showing these signs, call your physician.
Although codeine has been considered safe for nursing moms for many years, the FDA is issuing new guidelines to doctors and parents. "Our best advice to physicians prescribing codeine-containing products to nursing mothers is to prescribe the lowest dose needed for the shortest amount of time," said Sandra Kweder, M.D., deputy director of the Office of New Drugs in FDA's Center for Drug Evaluation and Research. "And nursing mothers should always consult their physicians before taking any codeine containing products."
Read the complete FDA Warning on Codeine Use by Nursing Mothers
For more information, go to Use of Codeine Products in Nursing Mothers.
August 17, 2007